MAUDE Adverse Event Report: Abiomed, Inc. - 1220648 Impella; Introducer, Catheter (Introducer)

Abiomed, Inc. - 1220648 Impella; Introducer, Catheter (Introducer)
Catalog Number 0052-3046
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Ischemia (1942)
Date of Event 08/13/2026
Type of Reportable Event Death
Event or Problem Description
An impella cp was inserted percutaneously via right femoral artery access site in a 64-year-old male patient for acute myocardial infarction/ cardiogenic shock.The patient¿s comorbidities were coronary artery disease, renal insufficiency, peripheral artery disease (pad) and peripheral vascular disease (pvd).The patient¿s clinical state prior to initiation of support was society for cardiovascular angiography intervention (scai) shock stage scai shock stage e identified as the body fails to respond to maximal lifesaving therapies.The patient was on inotropes, vasopressors and respiratory support.The patient was on concurrent extracorporeal membrane oxygenation (ecmo) as the primary hemodynamic support device with the impella in place to vent the left ventricle.During/after introducer insertion, the patient developed right lower limb ischemia, diagnosed by loss of pulses in the affected extremity.Due to severe coagulopathy and active bleeding concerns, including reported act >800 seconds, inr 17, and hemoglobin 5.8 g/dl, the implanting physician elected not to peel away the 14 french introducer because of concerns for worsening bleeding in a heavily calcified vessel.Attempts to obtain antegrade access for limb perfusion were unsuccessful.Following transfer, the receiving physician also elected not to remove the sheath due to ongoing bleeding concerns and worsening overall clinical status.It was reported that if the patient stabilized, the medical team would subsequently address the ischemic limb; however, the ischemia did not resolve.The impella device remained in place and was not removed due to the event.The patient expired less than 24 hours after support initiation while still receiving support.Leaving the 14 french sheath in place is not recommended, as it may restrict the critical blood flow to the lower extremities.When combining emco and impella supports this significantly increases the bleeding risks due to mandatory systemic anticoagulation, large-bore arterial and venous cannulation.The death is multifactorial as the patient required the need for multiple forms of mechanical circulatory support, including va-ecmo and impella cp support.Contributing risk factors include severe pad/pvd, calcified vasculature, profound coagulopathy, and active bleeding.The patient continued to require escalating vasopressor and inotropic support and progressed into scai stage e identified as the body fails to respond to maximal lifesaving therapies.
 
Additional Manufacturer Narrative
A4 is unknown.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc or its employees that the report constitutes an admission that the product, abiomed inc, or its employees, caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
Impella
Common Device Name
Introducer, Catheter (Introducer)
Manufacturer (Section D)
Abiomed, Inc. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
+1(781)493-4967
MDR Report Key50433683
Report Number1220648-2026-12041
Device Sequence Number9634465
Product Code DYB
UDI-Device Identifier00813502013474
UDI-Public(01)00813502013474(17)290501(10)S10697377
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number0052-3046
Device Lot NumberS10697377
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/13/2026
Supplement Date Received by Manufacturer08/25/2026
Initial Report FDA Received Date08/25/2026
Supplement Report FDA Received Date08/28/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/19/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Death;
Patient Age64 YR
Patient SexMale
Patient RaceWhite